South Carolina, 2021

Damaging Winds in South Carolina, March 28, 2021

March 28, 2021 · NWS CAE · 22 events in 8 counties and zones

A band of showers and scattered thunderstorms developed ahead of a cold front and moved through the region during the afternoon. Sufficient atmospheric instability and strong wind fields contributed to some of the storms producing strong straight-line wind gusts and some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
$20
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A band of showers and scattered thunderstorms developed ahead of a cold front and moved through the region during the afternoon. Sufficient atmospheric instability and strong wind fields contributed to some of the storms producing strong straight-line wind gusts and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 28, 10:42 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 28, 10:42 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1142 AM EDT Sun Mar 28 2021

.SYNOPSIS...
An upper trough and cold front this afternoon brings showers and
chance of strong/severe thunderstorms. Much cooler and drier weather
expected for Monday as a ridge builds in. There's a chance of rain
Tuesday and then again Wednesday as a strong low pressure and front
swing through. A deep high pressure system builds in for the
remainder of the week and into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Line of showers and storms is moving into the Upstate as of
11AM. We continue to watch as this approaches our area but will
note that the line produced sub-severe wind gusts as it passed
through the Atlanta metro, although we may destabilize a bit
more as we head into the afternoon. Forcing of this line is a
deep trough that has dug into the TN Valley today. As it pushes
east, the best synoptic scale forcing does look to remain north
of the area but much of the area will be in the right entrance
region of a strong jet streak through this afternoon and
evening which will at least lead to better forcing than
yesterday. Recent CAM runs have actually weakened this line as
it approaches the area, however, which is definitely not out of
the question with limited instability and some drier air
currently settling over our area with PWATs below an inch. The
caveat to all this is that winds today both at the surface and
just above the surface are fairly strong. At the Columbia
Airport, we continue to get gusts above 30mph as we increase
mixing. VAD wind profiler from CAE as well shows winds around
55mph at 3000 feet. Comparing this to Atlanta's VWP, we may
have slightly stronger low level winds, especially in northern
and western counties.

All in all, the main threat with this line will be isolated
damaging wind gusts with breezy winds continuing through much of
the day, even outside of any thunderstorm activity. Hail will
also be possible, although lapse rates are a bit more marginal
compared to yesterday. In addition, much of the ongoing
convection remains low-topped with MRMS showing limited
reflectivity around the freezing level with this line. The best
chance for anything severe will remain in the western and
northern forecast area where the forcing will be greatest.
Beyond the initial leading edge where any potential severe
weather would be, rain chances will continue for a couple hours
with some trailing stratiform precip. The main cold front will
push through this evening with winds remaining breezy as they
shift out of the west.

After the front moves through this evening, northwest winds at 5-10
mph quickly develop and skies are expected to clear out overnight as
much drier air fills in. Overnight lows should fall sharply, into
the mid 40s for most of the forecast area.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The forecast becomes much more benign on Monday, with a high
pressure quickly traversing the region. This will be the result of
the cold front pushing through on Sunday, and will knock
temperatures back to near or below normal for this time of year. The
high will be quick to move through, reaching the Mid-Atlantic
Coastline by Monday evening. Much drier air will filter into the
region behind the front as well, so we should be pleasant and mostly
sunny on Monday. Highs are expected to be in the upper 60s and lower
70s. It really should be a beautiful day. Clear skies should
continue into Monday night, allowing lows to fall into the mid and
upper 40s.

Tuesday will be a weird day. The front on Sunday looks to settle in
across the northern Gulf of Mexico by Monday, and will begin lifting
northward as a warm front on Monday night. This will slowly approach
our region as a weak mid-level disturbance lifts into our region
ahead of a deeper trough across the central Plains. PWs will
gradually be increasing throughout the day as a result, and cloud
cover should increase as the front approaches. Guidance has trended
towards a less amplified/intense disturbance, and delayed its
passage through the region. As a result, the inverted trough along
the coastline doesn't look to be as intense. This + a less favorable
surface positioning of the departing surface high leads me to
believe we aren't gonna see an in-situ wedge develop on Tuesday.
Winds should generally remain easterly and southeasterly throughout
the day, and rain isn't expected until the afternoon now, and should
generally be light. Highs will likely be in the upper 60s and low
70s. Clouds will definitely remain in place for much of the day and
into the overnight hours, holding lows elevated into the upper 50s
and lower 60s. Rain chances will continue into the overnight hours
as the warm front approaches, moisture deepens, and lift increases
ahead of the next system.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The only real worry during the long term period will be on
Wednesday. Models are in good agreement that a deep trough will dig
into the Ohio and Tennessee Valley region, and force a surface low
over the Mid Atlantic and northeastern US. The warm front on Tuesday
is forecast to quickly push to the north as strong southerly and
southwesterly flow develop ahead of the trough and surface front.
Models differ on precip coverage on Wednesday morning, but generally
clear us out by Wednesday afternoon ahead of a strong cold front.
Given impressive wind fields with the deep trough, and GEFS/ECM
Ensembles showing good probabilities of >500 j/kg of CAPE, I will
continue to highlight Wednesday evening as a timeframe for possible
severe weather ahead of the front. CIPS analogs are not too
impressed, so I think we will just need to monitor the situation.
Strong southwesterly flow ahead of the front will help to push high
temps up into the upper 70s and lower 80s by Wednesday afternoon.
Lows will fall into the upper 40s and lower 50s.

Beyond Wednesday, a smooth forecast is expected. Highs will be well
below normal as a strong, Canadian high settles into the southern
US. This will be anomalously strong for this time of year, with
NAFES guidance indicating surface pressures nearing the max for time
of year. It is clear the high will at least be at or above 1028mb,
which is very strong for this time of year. Given this, I think
we'll need to start watching Thursday and Friday nights for a
widespread frost/freeze as the surface high settles into the area.
Highs likely won't get out of the upper 50s and lower 60s through
Saturday. On Saturday and Sunday, we should slowly begin moderating
temps back towards normal as the surface high shifts to our east.
The high will push very dry air in the region as well, so I don't
expect rain chances during this timeframe.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR expected through the morning. MVFR possible as a strong cold
front and thunderstorms move through later this afternoon.

Strong south-southwesterly winds will continue, sustained 15
knots and gusting to 30 kts. No visb restrictions expected
through this time with VFR cigs. Beyond the surface winds, the
main the feature of the day is the approaching cold front. The
band of showers and thunderstorms is expected to start impacting
AGS/DNL/CAE/CUB around 19z, followed an hour later at OGB. The
severity of this line is still somewhat uncertain, but the best
ingredients appear to be in the CSRA. Regardless, expecting
strong gusting winds, possibly to severe levels, visb and cig
reductions as the line passes for all terminals. The line is
expected to be fairly thin, and should not last more than an
hour or two when it passes. Some stratiform rain is likely
behind the initial thunderstorms, reflected in the TAFs.

EXTENDED AVIATION OUTLOOK...No restrictions expected Sunday
night through Monday as high pressure builds in. Another system
approaches Tuesday and Wednesday bringing restriction
possibilities.

&&

.HYDROLOGY...
Heavy rainfall in the Upper Savannah, Broad, Catawba and Pee
Dee Basins over the past 24 hours is moving southward into area
rivers. Flooding is occurring on Midland and Pee Dee rivers.
For the latest river flood warnings, see our web page at
www.weather.gov/cae

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 AM EDT Monday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 5 AM EDT Monday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Mar 28, 4:35 AM EST, 8 hours before
Hazardous Weather Outlook
National Weather Service Columbia SC
535 AM EDT Sun Mar 28 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
290945-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
535 AM EDT Sun Mar 28 2021

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EDT
MONDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

There is a slight risk for severe thunderstorms across the forecast
area this afternoon. The highest risk is across the western and
northern counties of the CWA with damaging wind as the primary
threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 28, 11:33 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
1233 PM EDT Sun Mar 28 2021

GAZ040-SCZ018-281715-
Lincoln GA-McCormick SC-
1233 PM EDT Sun Mar 28 2021

...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 115 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 1232 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Due West to
near Maxeys, moving east at 60 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Curry Hill,
Gill's Point, Mount Carmel Park, Bordeaux, Hester's Ferry Campground,
Chennault, Mount Carmel and Leroy's Ferry Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until these storms pass.

&&

LAT...LON 3398 8265 3398 8264 3397 8264 3398 8261
      3396 8256 3402 8259 3407 8253 3408 8248
      3406 8245 3406 8233 3400 8232 3379 8257
      3383 8260 3386 8257 3387 8258 3386 8261
TIME...MOT...LOC 1632Z 255DEG 51KT 3430 8245 3371 8317

fwa
Special weather statement, Mar 28, 12:02 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
102 PM EDT Sun Mar 28 2021

GAZ040-SCZ018-020-021-025-026-281800-
Lincoln GA-Fairfield SC-Newberry SC-McCormick SC-Saluda SC-
Edgefield SC-
102 PM EDT Sun Mar 28 2021

...Strong Thunderstorms Will Impact Portions of northern Lincoln...
northwestern Fairfield...Newberry...McCormick...Saluda and
northwestern Edgefield Counties Until 200 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 101 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Union to near
Clinton to 7 miles south of Bobby Brown State Park, moving east at 65
mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Small trees with compromised
           root systems may also be blown over.

Some locations in the path of these storms include...
Newberry, VC Summer Nuclear Station, Edgefield, Saluda, McCormick,
Lincolnton, Whitmire, Prosperity, Elijah Clark State Park,
Monticello, Saluda County Airport, Newberry College, Blackstock,
Mccormick County Airport, Newberry County Airport, Blair, Lake
Greenwood, Little Mountain, Pomaria and Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 26 between mile markers 62 and 86.

LAT...LON 3406 8243 3406 8233 3397 8230 3402 8224
      3397 8218 3396 8202 3413 8187 3420 8194
      3430 8190 3437 8178 3453 8164 3445 8154
      3450 8142 3457 8142 3455 8097 3380 8192
      3380 8258 3383 8260 3386 8257 3388 8262
TIME...MOT...LOC 1701Z 252DEG 58KT 3477 8164 3450 8189 3388 8260

fwa

The radar

The Columbia radar (KCAE), 62 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newberry

When
March 28, 12:35 PM EST
Where
Newberry County, 0.71 mi SSW of Newberry Arpt
Measured
48 kt (55 mph) measured gust
Property damage
$100
Crop damage
$10
Reported by
AWOS
Coordinates
34.311, -81.636

The AWOS unit at Newberry Co Airport measured a peak wind gust of 55 mph.

Thunderstorm Wind, Newberry

When
March 28, 12:38 PM EST to 12:40 PM EST
Where
Newberry County, 1.08 mi W of Bakers Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.398, -81.569

SCHP reported a tree down on US Hwy 176 and Brazelmans Bridge Rd. Time estimated.

Thunderstorm Wind, Newberry

When
March 28, 12:39 PM EST to 12:41 PM EST
Where
Newberry County, 1.07 mi S of Bakers Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.385, -81.550

Several trees were downed near the intersection of US Hwy 176 and Mollys Rock Rd. Time estimated.

Thunderstorm Wind, Edgefield

When
March 28, 2:00 PM EST to 2:05 PM EST
Where
Edgefield County, 1.83 mi W of Johnston
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.833, -81.812

A pine tree fell on a home on Hillcrest Dr in Johnston, causing minor damage to the roof and snapping a power cable. Time estimated.

Thunderstorm Wind, Aiken

When
March 28, 2:28 PM EST to 2:32 PM EST
Where
Aiken County, 0.49 mi ENE of Wagener
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
33.652, -81.362

Several trees were downed onto homes in the town of Wagener. One home was completely destroyed, one was moderately damaged, and seven homes experienced minor damage. Affected locations included Pine St and Railroad St W, Ables St, Columbia Rd, Main St N, and Lee St N. Time estimated.

Thunderstorm Wind, Lexington

When
March 28, 2:33 PM EST
Where
Lexington County, 0.8 mi N of (Cae)columbia Metro
Measured
41 kt (47 mph) measured gust
Property damage
$10
Crop damage
$10
Reported by
ASOS
Coordinates
33.942, -81.121

The ASOS unit at Columbia Metropolitan Airport measured a peak wind gust of 41 knots (47 mph) at 1533 EDT (1433 EST).

Thunderstorm Wind, Richland

When
March 28, 2:43 PM EST
Where
Richland County, 0.58 mi ESE of Columbia Owens Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.968, -80.990

The ASOS unit at Hamilton-Owens Field Airport in Columbia measured a peak wind gust of 50 knots (58 mph) AT 1543 EDT (1443 EST).

Thunderstorm Wind, Orangeburg

When
March 28, 2:47 PM EST
Where
Orangeburg County, 1.34 mi ESE of North
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
33.610, -81.080

The ASOS unit at North Air Force Auxiliary Field in North measured a peak wind gust of 50 knots (58 mph) at 1547 EDT (1447 EST).

Thunderstorm Wind, Richland

When
March 28, 2:50 PM EST to 2:52 PM EST
Where
Richland County, 0.61 mi NNW of Lykesland
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.938, -80.903

SCHP reported a tree down near the intersection of Old Hopkins Rd and Lykesland Trl. Richland Co Emergency Services also reported trees down nearby on Old Hopkins Rd at Montgomery Ln. Time estimated.

Thunderstorm Wind, Richland

When
March 28, 2:51 PM EST to 2:53 PM EST
Where
Richland County, 0.96 mi NE of Hopkins
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
33.911, -80.871

Richland Co Emergency Services reported a large tree down blocking road on Horrell Hill Rd in Hopkins. Time estimated.

Thunderstorm Wind, Richland

When
March 28, 2:52 PM EST to 2:54 PM EST
Where
Richland County, 0.15 mi W of Horrel Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.950, -80.853

A tree was downed near the intersection of Garners Ferry Rd (US Hwy 378) and Motley Rd. Time estimated.

Thunderstorm Wind, Calhoun

When
March 28, 2:52 PM EST to 2:54 PM EST
Where
Calhoun County, 6.11 mi WNW of Hammond Xrds to 3.19 mi WSW of Hammond Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.780, -80.980

SCHP reported trees down along Interstate 26 between mile markers 128 and 133. | Time estimated.

Thunderstorm Wind, Richland

When
March 28, 2:54 PM EST
Where
Richland County, 0.28 mi WNW of (Mmt)mc Entire Ang
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.922, -80.804

The ASOS unit at McEntire Joint National Guard Base near Eastover measured a peak wind gust of 52 knots (60 mph) at 1554 EDT (1454 EST).

Thunderstorm Wind, Richland

When
March 28, 2:55 PM EST to 2:57 PM EST
Where
Richland County, 3.09 mi NE of (Mmt)mc Entire Ang to 3.19 mi ENE of (Mmt)mc Entire Ang
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.951, -80.761

SCHP reported trees down near the intersection of Congress Rd and Toms Creek Rd. Also, Richland Co Emergency Services reported a large tree down on Garners ferry Rd (US Hwy 378) and Chanwood Dr. Time estimated.

Thunderstorm Wind, Sumter

When
March 28, 3:15 PM EST to 3:16 PM EST
Where
Sumter County, 0.49 mi E of (Ssc)shaw Afb Sumter
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
33.971, -80.472

The ASOS unit at Shaw AFB near Sumter measured a peak wind gust of 55 knot (63 mph) at 1615 EDT (1515 EST).

Thunderstorm Wind, Sumter

When
March 28, 3:16 PM EST to 3:17 PM EST
Where
Sumter County, 1.09 mi SSE of (Ssc)shaw Afb Sumter
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.955, -80.473

Public and SCHP reported a large tree down on Eagle Rd just south of Broad St (US Hwy 378). Time estimated.

Thunderstorm Wind, Sumter

When
March 28, 3:19 PM EST to 3:21 PM EST
Where
Sumter County, 2.68 mi WNW of Sumter
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.940, -80.390

A river birch tree was downed along Shadow Trl. Time estimated.

Thunderstorm Wind, Sumter

When
March 28, 3:19 PM EST to 3:21 PM EST
Where
Sumter County, 1.8 mi NE of Cane Savannah
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.916, -80.425

A trained spotter reported numerous roof tiles blown off a home's roof on Trailwood Dr. A rotted tree trunk fell on a chain link fence, damaging a small section of the fence, at another home on Trailwood Dr. Another nearby home had a small metal gazebo blown over and damaged.

Thunderstorm Wind, Sumter

When
March 28, 3:20 PM EST to 3:22 PM EST
Where
Sumter County, 0.57 mi W of Privateer
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.830, -80.410

SCHP reported trees down near the intersection of Starks Ferry Rd and Kolb Rd. Time estimated.

Thunderstorm Wind, Sumter

When
March 28, 3:20 PM EST to 3:22 PM EST
Where
Sumter County, 3.59 mi NE of Pinewood
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.770, -80.430

Multiple trees were downed just NE of the town of Pinewood. Locations included Bethel Church Rd, Panola Rd, and Nazarene Church Rd. Time estimated.

Thunderstorm Wind, Sumter

When
March 28, 3:20 PM EST to 3:22 PM EST
Where
Sumter County, 1.86 mi WSW of Sumter
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.914, -80.382

Media shared a photo of a roof partially removed from a restaurant on Liberty St in Sumter. Time estimated.

Thunderstorm Wind, Sumter

When
March 28, 3:26 PM EST to 3:28 PM EST
Where
Sumter County, 0.9 mi SW of Brogdon
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.810, -80.280

SCHP reported trees down along 12 Bridges Rd. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940113, 940453, 940455, 940467, 940465, 940300, 940115, 940116, 940456, 940473, 940457, 940466, 940117, 940458, 940118, 940459, 940460, 940472, 940461, 940462, 940463, 940464.